Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Sternum pain , worse after exercise. Had CABG. On plavix and xeratto. Relief with heat and ketopropin. Suggestion?

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 1201 Questions
I had 4 vessel cabg XXXXXXX 2012 stil having sternal pain heart surgeon and cardioligist say every thing is fine pain gets worse after any upper body exercise or lifting I cannot take nsaids since I'm on plavix and xeralto I get some relief with heat and topical ketopropin with lidocaine any suggestions? YYYY@YYYY
Posted Thu, 23 May 2013 in Hypertension and Heart Disease
Answered by Dr. Jorge Brenes-Salazar 4 hours later

Thanks for sharing your health concerns.

As you know, the chest wall has several nerve endings, that might be transected and damaged during sternotomy; some patients develop pain as many of these nerve endings try to heal but could not in an ideal fashion; thus a major component of the pain might be neuropathic (origin in sensory nerves).

There are many medications that do not interfere with your anticoagulants or antiplatelets and can be used for treatment of chronic neuropathic pain, such as amitryptiline, imipramine, gabapentin and pregabalin; also some patients find benefit in accupuncture techniques and local steroid therapy has been used with some success.

I encourage you to talk to your doctors about these options.

Hope this is useful, wish you the best health,

Dr Brenes-Salazar
Mayo Clinic Rochester MN
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor